Montana, 2014

Tornado and Hail in Montana, June 12 to 13, 2014

June 12 to 13, 2014 · NWS TFX · 9 events in 5 counties and zones

A relatively strong trough off the Pacific Northwest coast brought southwest flow and instability to the region, resulting in scattered showers and isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A relatively strong trough off the Pacific Northwest coast brought southwest flow and instability to the region, resulting in scattered showers and isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 12, 8:01 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 12, 8:01 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
901 PM MDT Thu Jun 12 2014

.UPDATE...
Some minor changes to the forecast tonight. Mostly just raising
POP along the northern Rockies to reflect current radar imagery.
Showers and thunderstorms should continue to move to the north
through the night and may even continue into the morning. Overall
a showery pattern is expected with convective activity returning
Friday afternoon.

&&

.AVIATION...
UPDATED 0000Z.
Showers and thunderstorms currently developing over SW/Wrn MT will
track NE into central and N-central MT throughout this evening. Some
storms will bring local/short duration MVFR conditions and mtn
obscuration with hail/strong wind gusts possible with strongest
cells. Showers/T-storms will continue late into the night near the
KHLN-KGTF-KHVR-KCTB terminals as an upper level trough of low
pressure moves into the Northern Rockies and an associated surface
trough moves across central MT. Surface winds from the east to
southeast will shift to west and northwest Friday morning behind the
surface trough with a period of gusty winds likely.  Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 600 PM MDT Thu Jun 12 2014/

Tonight through Saturday...Upper ridge axis moves to eastern
Montana this evening in response to a strong upper trof moving
into the Pacific Northwest. This sets up increasing diffluent
Southwest flow aloft that will bring moisture and instability to
southwest Montana. Thunderstorms will develop late this afternoon
over the southwest and then move north and east. The best dynamics
for the strongest storms is likely west of Interstate 15. CAPE
values of 700-1200 J/kg are forecast for this area along with
better than 50 knots of bulk shear. It also appears storms will
likely develop between 00z and 03z. As the upper trof continues to
push further east overnight, areas of rain and isolated
thunderstorms will likely persist, By Friday, the area will be
under the influence of the trof with scattered showers and
thunderstorms continuing throughout the day and evening. Back
circulation from the upper trof as it moves east on Saturday will
continue to provide moisture and instability in the form of
scattered showers and thunderstorms. Temperatures will remain
below seasonal averages with Saturday's readings some 10 to 12
degrees below seasonal averages.

Saturday night through Thursday...An interesting divergence in model
solutions for the long term as models continue to struggle with the
progression of a low pressure disturbance transitioning from the
Gulf of Alaska to the Pacific Northwest. GFS solution tries restart
the progressive zonal flow and quickly propels the disturbance out
of the area by Tuesday evening. The ECMWF and GEM both retrograde
and deepen the low over the rocky mountains and allow for it to
produce significantly more precipitation over the region through the
bulk of the long term. There is some credence for the GFS solution
as the ECMWF ensemble suite does also move the system out faster
than the operation model, but still slower than the GFS. Have leaned
towards the cooler and wetter solution of the ECMWF, however did
reduce pops slightly below model solutions due to the lack of
confidence. Regardless of the inconsistencies in the extreme long
term, this weekend does look to be unsettled as all models continue
to have diffluent flow and multiple impulses move across the area
through Tuesday. Temperatures are expected to remain near or below
seasonal averages through the extended. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  67  43  62 /  40  30  30  40
CTB  47  63  41  62 /  70  50  30  50
HLN  50  71  44  65 /  30  30  30  40
BZN  45  70  40  62 /  20  60  60  40
WEY  37  65  30  58 /  10  40  40  50
DLN  46  67  38  62 /  20  50  50  40
HVR  47  71  43  66 /  40  40  30  40
LWT  45  67  40  60 /  20  40  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jun 12, 9:12 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1012 PM MDT THU JUN 12 2014

MTZ012-013-049-130515-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-
1012 PM MDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...EXTREME
WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 1115 PM
MDT...

AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FORT SHAW...OR 13 MILES NORTH OF
CASCADE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   VAUGHN...
   SUN PRAIRIE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4767 11095 4734 11176 4762 11206 4767 11205
      4787 11180
TIME...MOT...LOC 0412Z 234DEG 38KT 4747 11172

HOENISCH

The radar

The Great Falls radar (KTFX), 11 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Cascade

When
June 12, 9:30 PM MST
Where
Cascade County, 2.27 mi SSE of Manchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.540, -111.480

Hail of 0.88 inches (nickel sized) was reported.

Hail, Cascade

When
June 12, 9:58 PM MST
Where
Cascade County, 0.93 mi E of Ft Shaw
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.500, -111.800

Hail of scattered size, with some 1.75 inches (golf ball sized), was reported.

Hail, Lewis and Clark

When
June 13, 12:50 AM MST
Where
Lewis and Clark County, 1.46 mi SSE of Silver City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.730, -112.160

Hail, mostly pea sized with a few of 1.00 inches (quarter sized), was reported.

Hail, Lewis and Clark

When
June 13, 1:10 AM MST to 1:30 AM MST
Where
Lewis and Clark County, 2.07 mi S of Iron
Measured
1 in hail
Reported by
Public
Coordinates
46.650, -112.050

Hail of 1.00 inches (quarter sized) was reported.

Hail, Judith Basin

When
June 13, 1:45 AM MST
Where
Judith Basin County, 2.92 mi SSE of Raynesford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.230, -110.710

Hail of 0.88 inches (nickel sized) was reported. Rainfall of 0.40 and some crop damage also reported.

Hail, Jefferson

When
June 13, 5:10 AM MST
Where
Jefferson County, 11.1 mi N of Whitehall
Measured
0.88 in hail
Reported by
Public
Coordinates
46.030, -112.120

Hail of 0.88 inches (nickel sized) was reported.

Hail, Lewis and Clark

When
June 13, 11:05 AM MST
Where
Lewis and Clark County, 7.6 mi NW of Canyon Ferry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.730, -111.830

Hail of 0.88 inches (nickel sized) was reported at Devils Elbow Campground on Hauser Lake.

Funnel Cloud, Blaine

When
June 13, 3:45 PM MST
Where
Blaine County, 8.78 mi WSW of Chinook Hebbelman Ar
Reported by
Public
Coordinates
48.450, -109.230

Funnel cloud reported about 10 mi S of Chinook, MT.

Tornado, Blaine

When
June 13, 3:45 PM MST
Where
Blaine County, 9.56 mi WSW of Hebbleman Arpt
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Public
Coordinates
48.430, -109.230

A weak tornado lasting less than one minute over an open field was reported. No damage was reported. Tornado rated EF0.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyThe tornado archive for Montana, 2014Warnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523264, 523265, 523266, 523268, 523269, 523270, 523271, 523272, 523274.